Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 177, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 6, 2017, 10:17 PM CDT for 4 counties in Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2017, 10:17 PM CDT (03:17 UTC)
- Expired
- Oct 6, 2017, 10:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 13.4
The text
As transmitted.
705
WUUS53 KTOP 070317
SVRTOP
KSC085-117-131-149-070345-
/O.NEW.KTOP.SV.W.0177.171007T0317Z-171007T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1017 PM CDT FRI OCT 6 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Pottawatomie County in northeastern Kansas...
Southwestern Nemaha County in northeastern Kansas...
Western Jackson County in northeastern Kansas...
Southeastern Marshall County in northeastern Kansas...
* Until 1045 PM CDT
* At 1016 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Blaine to 4 miles north of
Louisville to near St. George, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Wheaton and Lillis around 1025 PM CDT.
Onaga and Belvue around 1030 PM CDT.
Havensville around 1035 PM CDT.
Emmett and Corning around 1040 PM CDT.
Soldier around 1045 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3943 9583 3926 9586 3919 9638 3928 9639
3952 9653 3973 9599
TIME...MOT...LOC 0316Z 252DEG 50KT 3952 9646 3931 9631 3915 9644
HAIL...<.75IN
WIND...60MPH
$$
Skow1 follow-up statement
750
WWUS53 KTOP 070340
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1040 PM CDT FRI OCT 6 2017
KSC085-117-131-149-070349-
/O.EXP.KTOP.SV.W.0177.000000T0000Z-171007T0345Z/
Pottawatomie-Nemaha-Jackson-Marshall-
1040 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR POTTAWATOMIE...SOUTHWESTERN
NEMAHA...WESTERN JACKSON AND SOUTHEASTERN MARSHALL COUNTIES WILL
EXPIRE AT 1045 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.
LAT...LON 3943 9583 3926 9586 3919 9638 3928 9639
3952 9653 3973 9599
TIME...MOT...LOC 0339Z 252DEG 50KT 3961 9608 3940 9593 3924 9606
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:28 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Oct 6, 6:28 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Topeka KS 628 PM CDT Fri Oct 6 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Oct 6 2017 Surface analysis this afternoon indicates a front draped southwestward from the middle MO Valley to west-central KS. Trajectories around an anticyclone positioned well east of the forecast area are encouraging the return of rich boundary-layer moisture ahead of the front and east of a diffuse pre-frontal trough extending from west-central KS to northeast NM. Insolation on the warm side of the front and east of the surface trough has continued to support an erosion of antecedent convective inhibition across western parts of the area. As a result, billow-cloud structures on the warm side of the front continue transitioning to more agitated cumulus fields with embedded horizontal convective roll structures amidst middle 60s to near 70F dewpoints -- from south-central KS extending as far northeast as Clay Center and Abilene. Visible satellite loops continue highlighting the boundary-layer static stability reduction as billow-cloud formations transition to more cellular cumulus structures and small horizontal convective rolls. The initiation of deeper convection is occurring along the front from north-central KS to southwest KS, and will continue into the early evening hours. The convection will likely develop into a broken squall line as stronger deep ascent ahead of a mid-level trough overtakes the buoyant pre-frontal air. This activity will progress across the region through the evening, with damaging winds and perhaps a couple of tornadoes possible -- primarily in the 6-11 PM time frame. The Flood Watch will continue across northern parts of the forecast area as a period of heavy rain will be likely. Storms will move east of the area by early Saturday morning, with lingering showers and cooler temperatures behind the front. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Oct 6 2017 Quieter weather anticipated for most of the extended period as upper troughing begins to deepen across the intermountain west region. Sfc cyclone builds across Colorado through Sunday with a warm front stretching from west to east across the CWA. Upper forcing and precip chances associated with the mid level trough axis arrives by Monday evening. Model trends with the GFS and ECMWF are fairly consistent with the wave placement, warranting the likely pops during the period. Instability is weak with the slow moisture return into the region so thunderstorm chances are limited. Strong caa behind the boundary on Tuesday along with lingering showers and cloud cover progs highs in the upper 50s to lower 60s for much of the CWA. The cooler airmass appears fairly shallow with the southerly flow returning for the remainder of the week and temps recovering back into the 70s. Overnight lows are mostly in the upper 40s to lower 50s with the exception of Wednesday morning. With the sfc ridge axis directly overhead and the unmodified cool airmass in place, could easily see upper 30s creeping into the northern half of the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 623 PM CDT Fri Oct 6 2017 Monitoring the frontal boundary and line of TSRA anticipated to impact KMHK between 02Z and 05Z with KTOP and KFOE being in the 05Z to 08Z time frame. Predominant MVFR conditions are expected with the heavier convection lower categories to IFR mentioned in a Tempo group. Southerly winds veer to the west behind the boundary, remaining gusty enough to preclude mention of LLWS. Post frontal high end IFR to low end MVFR is consistent between short term forecast soundings, showing drier air quickly clearing the cloud deck in the mid to late morning. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for KSZ008>012-020>024- 034>036. && SHORT TERM...Cohen LONG TERM...Prieto AVIATION...Prieto
Hazardous weather outlook, Oct 6, 3:19 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 319 PM CDT Fri Oct 6 2017 KSZ008>012-020>024-026-034>039-054-072030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Lyon- 319 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A line of strong to severe thunderstorms is expected to spread eastward during the 6 PM to 11 PM time frame this evening. Widely scattered damaging wind gusts and perhaps a tornado or two will be possible. Isolated hail to the size of quarters may also occur. The most likely area affected will be along and west of a line from Seneca to Emporia. A Flood Watch is in effect for portions of northeast and north central Kansas through tonight north and west of a line from Hiawatha to Manhattan and Abilene. The combination of heavy rainfall over the last few days, coupled with the possibility of 1 to 2 more inches of rain today and tonight, may lead to flooding in areas of poor drainage and along small streams and rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across portions of north-central and northeast Kansas this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ040-055-056-058-059-072030- Douglas-Osage-Franklin-Coffey-Anderson- 319 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms with locally strong wind gusts and heavy rainfall will move across the area late this evening into the overnight hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen
In the hours before
Special weather statement, Oct 6, 8:44 PM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Topeka KS 844 PM CDT FRI OCT 6 2017 KSZ009-070215- Washington- 844 PM CDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 915 PM CDT... At 843 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles northeast of Haddam to near Linn. Movement was east at 60 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Washington, Hanover, Greenleaf, Barnes, Morrowville and Hollenberg. A severe thunderstorm watch remains in effect until 1100 PM CDT for north central Kansas. LAT...LON 4000 9681 3966 9681 3970 9722 4000 9733 TIME...MOT...LOC 0143Z 276DEG 51KT 3989 9724 3969 9712 Cohen
Local storm report, Oct 6, 8:46 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 2 NNE CONCORDIA 39.60N 97.65W
10/06/2017 CLOUD KS PUBLIC
PROPERTY OWNER REPORTED NUMEROUS OAK LIMBS
BLOWN DOWN 6 INCHES IN DIAMETER. TIME
ESTIMATED BY RADAR.
&&
SMBSpecial weather statement, Oct 6, 9:17 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Topeka KS
917 PM CDT FRI OCT 6 2017
KSZ021-022-034>036-070245-
Geary-Clay-Dickinson-Riley-Ottawa-
917 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON...WESTERN
GEARY...WESTERN RILEY...EAST CENTRAL OTTAWA AND SOUTHERN CLAY
COUNTIES UNTIL 945 PM CDT...
At 916 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Wells to 3 miles west of
Manchester to 6 miles south of New Cambria. Movement was northeast at
65 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Junction City, Abilene, Clay Center, Ogden, Grandview Plaza, Chapman,
Solomon, Wakefield, Riley, Enterprise, Milford, Leonardville, Green,
Manchester, Longford, Oak Hill, Talmage, Milford Lake, Keats and
Moonlight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central, north central, northeastern and east central Kansas.
LAT...LON 3951 9689 3929 9669 3890 9672 3879 9737
3891 9737 3892 9738 3896 9737 3919 9747
TIME...MOT...LOC 0216Z 243DEG 57KT 3919 9749 3908 9738 3879 9747
SkowSpecial weather statement, Oct 6, 9:47 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
947 PM CDT FRI OCT 6 2017
KSZ021>023-035-036-038-070330-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-
947 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...GEARY...
RILEY...NORTHWESTERN WABAUNSEE...POTTAWATOMIE AND SOUTHEASTERN CLAY
COUNTIES UNTIL 1030 PM CDT...
At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Leonardville to near Riley
to 5 miles west of Keats to near Junction City to 4 miles east of
Enterprise. Movement was east at 60 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Manhattan, Junction City, Wamego, Westmoreland, Blaine, Ogden,
Grandview Plaza, Chapman, Wakefield, Riley, Onaga, St. George,
Milford, Leonardville, Olsburg, Louisville, Randolph, Wheaton,
Milford Lake and Keats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central, north central, northeastern and east central Kansas.
LAT...LON 3954 9651 3952 9617 3942 9612 3925 9620
3894 9643 3893 9708 3914 9699 3931 9704
TIME...MOT...LOC 0247Z 247DEG 54KT 3933 9694 3931 9686 3921 9682 3907
9686 3890 9703
SkowLocal storm report, Oct 6, 9:57 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST 3 E RILEY 39.30N 96.77W
10/06/2017 E65 MPH RILEY KS TRAINED SPOTTER
65 MPH WIND ESTIMATED.
&&
COLocal storm report, Oct 6, 10:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1014 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST 5 ENE KEATS 39.25N 96.62W
10/06/2017 M62 MPH RILEY KS EMERGENCY MNGR
&&
COThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:16 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 29 min |
| Oct 6, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 61 min |
| Oct 6, 7:49 PM CDT | Tornado Warning | TOP | Cloud | 26 min |
| Oct 6, 8:21 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Republic, Washington | 39 min |
| Oct 6, 8:44 PM CDT | Special Weather Statement | TOP | Washington | 31 min |
| Oct 6, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 34 min |
| Oct 6, 9:17 PM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley | 28 min |
| Oct 6, 9:21 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Ottawa | 9 min |
| Oct 6, 9:47 PM CDT | Special Weather Statement | TOP | Geary, Pottawatomie, Riley | 43 min |
| Oct 6, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 35 min |
| Oct 7, 3:34 AM CDT | River Flood Warning | TOP | Marshall | 44 hr |
| Oct 7, 2:20 PM CDT | River Flood Warning | TOP | Clay | 19 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.